Changes in sebum levels and the development of acneiform rash in patients with non–small cell lung cancer after treatment with EGFR inhibitors

Takeshi Nakahara, Yoichi Moroi, Koichi Takayama, Eriko Itoh, Makiko Kido-Nakahara, Yoichi Nakanishi, Masutaka Furue

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Background: It has recently been shown that patients treated with epidermal growth factor receptor (EGFR) inhibitors often develop various cutaneous adverse events. While the pathogenesis underlying these events remains unclear, the relationship between skin toxicity induced by EGFR inhibitors and the sebaceous glands that express EGFR has been previously reported.

Objectives: The primary aim of this study was to determine the relationship between cutaneous sebum levels and acneiform rash, a typical skin toxicity of EGFR inhibitors, by measuring the sebum levels before and after EGFR inhibitor treatment.

Methods: Eight patients diagnosed with non–small cell lung cancer (NSCLC) (three men and fve women with an average age of 69.3 years) who were initiated on treatment with EGFR inhibitors (either geftinib [Iressa®] or erlotinib [Tarceva®]) were enrolled. Using a Sebumeter®, sebum levels in the face, chest, and back of each patient were measured before and after EGFR inhibitor treatment. The development of acneiform rash in each skin region was also assessed.

Results: Changes in sebum level along with the development of an acneiform rash were observed after patients were started on EGFR inhibitor treatment. Patients who developed an EGFR inhibitor–induced acneiform rash tended to have higher pretreatment sebum levels (baseline) than did patients who did not experience an acneiform rash. At each time point measurement, sebum levels were found to be signifcantly higher in patients who had developed an acneiform rash at that time. Patients who developed rash during treatment showed greater differences in sebum level compared with pretreatment baseline.

Conclusion: Patients who had increased levels of sebum or whose sebum levels showed greater change from pretreatment baseline developed an acneiform rash, suggesting that sebaceous gland activity may be involved in the mechanism underlying the development of acneiform rash, in patients treated with EGFR inhibitors.

Original languageEnglish
Pages (from-to)259-263
Number of pages5
JournalOncoTargets and Therapy
Volume8
DOIs
Publication statusPublished - Jan 28 2015

All Science Journal Classification (ASJC) codes

  • Oncology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Changes in sebum levels and the development of acneiform rash in patients with non–small cell lung cancer after treatment with EGFR inhibitors'. Together they form a unique fingerprint.

  • Cite this